California, 2015Debris Flow in California, July 1, 2015
July 1, 2015 · NWS REV · 1 event in 1 county or zone
Persistent moderate to high atmospheric moisture combined with daytime heating to produce thunderstorms (many with heavy rainfall) early in the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent moderate to high atmospheric moisture combined with daytime heating to produce thunderstorms (many with heavy rainfall) early in the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 1, 1:58 PM PST, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 1, 1:58 PM PST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
258 PM PDT WED JUL 1 2015
.SYNOPSIS...
HOT TEMPERATURES WILL CONTINUE THROUGH FRIDAY, FOLLOWED BY SOME
COOLING TO NEAR NORMAL THIS WEEKEND INTO NEXT WEEK AS RIDGE OVER
THE GREAT BASIN WEAKENS. ABUNDANT MOISTURE ACROSS THE REGION WILL
BRING A CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH
THE 4TH OF JULY WEEKEND. LOCAL FLASH FLOODING AND GUSTY OUTFLOW
WINDS WILL REMAIN THE PRIMARY THREATS WITH THESE STORMS.
&&
.SHORT TERM...
SATELLITE LOOP SHOWS A VORTICITY CENTER MOVING WEST ACROSS THE
SAN JOAQUIN VALLEY. EXTENSIVE HIGH CLOUDS AND WEAKER FORCING
ACROSS THE REMAINDER OF THE SIERRA AND FAR WESTERN NV DELAYED THE
FORMATION OF THE FIRST CELLS UNTIL AFTER 2 PM.
SHORT TERM GUIDANCE STILL INDICATES THUNDERSTORMS INCREASING AFTER
3 PM, INITIALLY FAVORING ALPINE AND NORTHERN MONO COUNTIES THEN
BUILDING EAST ACROSS PARTS OF WESTERN NV MAINLY SOUTH OF HIGHWAY
50 THROUGH LATE AFTERNOON AND EARLY EVENING. FOR AREAS NORTH OF
HIGHWAY 50, COVERAGE IS LIKELY TO BE MORE SPARSE, BUT THERE COULD
BE SOME INCREASED ACTIVITY BETWEEN 5 AND 8 PM DUE TO INCREASED LOW
LEVEL CONVERGENCE FROM A DEVELOPING LEE SIDE ZEPHYR, AND OUTFLOWS
FROM THE FIRST ROUND OF CELLS SOUTH OF HIGHWAY 50. AS HAS BEEN THE
CASE FOR THE PAST FEW DAYS, LOCALLY HEAVY RAINFALL AND OUTFLOW
GUSTS UP TO 50 MPH ARE THE MAIN THREATS, BUT THE PROBABILITY IS
LOW FOR HEAVY RAIN TO HIT THE SAME AREAS THAT RECEIVED FLOODING
YESTERDAY.
DURING THE OVERNIGHT HOURS, MOST ACTIVITY SHOULD DIMINISH BUT
ISOLATED SHOWERS MAY REDEVELOP IN SOUTHERN MINERAL AND MONO
COUNTIES AS DEEPER MOISTURE MOVES IN FROM THE EAST.
FOR THURSDAY, THE DEEPER MOISTURE IS EXPECTED TO SPREAD NORTHWARD
ACROSS MOST OF EASTERN CA-WESTERN NV. MODEL SOUNDINGS INCREASE
PRECIPITABLE WATER VALUES TO BETWEEN 1.0 AND 1.25 INCH, SO THE
POTENTIAL FOR LOCALLY HEAVY RAINFALL WILL CONTINUE WITH INITIAL
CONVECTION LIKELY TO BEGIN A FEW HOURS EARLIER IN THE DAY,
POSSIBLY AS EARLY AS 10-11 AM FOR PARTS OF THE EASTERN SIERRA.
HOWEVER, THE INCREASED MOISTURE AND EARLIER ONSET MAY ALSO LEAD TO
MORE WIDESPREAD CLOUD COVER, LIMITING THUNDERSTORM DEVELOPMENT
AND RAINFALL INTENSITY. BECAUSE OF THIS UNCERTAINTY, WE ARE NOT
PLANNING ON ISSUING A FLASH FLOOD WATCH BUT AREAS THAT ARE MORE
PRONE TO FLOODING DUE TO RECENT HEAVY RAIN, STEEP TERRAIN OR
WILDFIRE BURN SCARS SHOULD BE ON THE LOOKOUT FOR FLOOD POTENTIAL
IF HEAVIER CELLS DEVELOP.
FOR THURSDAY NIGHT AND FRIDAY, SOME CLEARING AND SUBSIDENCE IS
INDICATED TO SPREAD NORTH ACROSS THE REGION AFTER THE EVENING
THUNDERSTORM ACTIVITY WINDS DOWN. THIS CLEARING SHOULD ALLOW FOR
AFTERNOON CONVECTION TO FIRE UP AGAIN ALONG THE SIERRA AND SPREAD
INTO WESTERN NV DURING THE AFTERNOON AND EVENING. FORCING APPEARS
LIMITED WITH SOME CAPPING TO OVERCOME, SO THE FIRST STORMS SHOULD
HOLD OFF UNTIL EARLY AFTERNOON.
ABOVE NORMAL TEMPERATURES WILL CONTINUE THURSDAY AND FRIDAY WITH
LOWER VALLEYS OF WEST CENTRAL NV POSSIBLY REACHING 105 DEGREES
AGAIN ON THURSDAY WHERE THE HEAT ADVISORY WILL REMAIN IN EFFECT.
THICKER CLOUD COVER MAY LIMIT HEATING A BIT, MAINLY IN AREAS SOUTH
OF HIGHWAY 50. THE MOIST AIR MASS WITH AREAS OF MID-HIGH LEVEL
CLOUDS WILL KEEP OVERNIGHT LOWS WELL ABOVE AVERAGE FOR THE NEXT
FEW NIGHTS, GENERALLY FROM MID 60S TO LOWER 70S IN MOST LOWER
ELEVATIONS. MJD
.LONG TERM...SATURDAY THROUGH WEDNESDAY...
NO MAJOR SHIFTS IN THE THINKING FOR THE EXTENDED FORECAST. THERE
WILL BE TWO MODES IN THIS PERIOD. THE FIRST OVER THE HOLIDAY WEEKEND
WILL BE WETTER WITH MORE WIDESPREAD THUNDERSTORM CHANCES WHILE THE
SECOND WILL BE DRIER AND TRENDING COOLER BACK TOWARD SEASONAL
AVERAGES.
4TH OF JULY AND SUNDAY...HIGH PRESSURE CONTINUES TO WRAP MOISTURE
AROUND ITS WESTERN PERIPHERY INTO THE SIERRA AND NORTHWESTERN
NEVADA. AS A RESULT, PWATS REMAIN ELEVATED WITH CHANCES OF
THUNDERSTORMS BOTH DAYS. GFS/EC/NAM ALL SHOW A WAVE MOVING THROUGH
THE PATTERN WITH WILL LIKELY ENHANCE THUNDERSTORM ACTIVITY. ALSO,
THERE WILL LIKELY BE SOME POTENTIAL FOR ENHANCED ACTIVITY ALONG A
MODERATE ZEPHYR THAT IS EXPECTED TO FORM. STORM MOTIONS WILL BE
RATHER SLOW RESULTING IN THE POTENTIAL FOR MORE FLASH FLOODING
WHICH IS THE BIGGEST THREAT THIS WEEKEND. THOSE WITH HOLIDAY PLANS
OUTDOORS WILL WANT TO PAY ATTENTION TO WARNING PRODUCTS AS THE
SITUATION MAY CHANGE RAPIDLY. LIGHTNING WILL ALSO BE A THREAT TO
THOSE OUTDOORS AND ON AREA LAKES.
EARLY NEXT WEEK...CONDITIONS BECOME DRIER AS HIGH PRESSURE SHIFTS
EASTWARD AND FLOW BECOMES MORE SOUTHWESTERLY. STILL, THERE IS
AMPLE RESIDUAL MOISTURE SO A MENTION OF AFTERNOON THUNDERSTORMS
FROM MONDAY AND TUESDAY IS WARRANTED. DRY AIR REALLY WORKS IN BY
WEDNESDAY WITH WESTERLY FLOW INCREASING ALOFT. BOYD
&&
.AVIATION...
VFR CONDITIONS EXPECTED OUTSIDE OF TSRA TODAY. BEST CHANCES FOR TSRA
WILL REMAIN SOUTH OF I-80 TODAY THRU 04Z. CHANCE FOR IMPACT 40
PCT AT KMMH...30 PCT AT KTRK/KTVL/KRNO/KCXP/KNFL AND LESS THAN 20
PCT ELSEWHERE. MAIN THREATS WILL BE OUTFLOW WIND GUSTS TO 45
KTS...SMALL HAIL AND TORRENTIAL RAINS. WINDS WILL REMAIN LIGHT
OUTSIDE OF STORMS.
SIMILAR CONDITIONS POSSIBLE THURSDAY WITH BETTER CHANCES FOR
STORMS FRI-SUN DEPENDING ON DAYTIME CLOUD COVER. WALLMANN/BOYD
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...HEAT ADVISORY UNTIL 8 PM PDT THURSDAY NVZ004.
CA...NONE.
&&
FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 1, 1:19 PM PST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
219 PM PDT WED JUL 1 2015
CAZ073-012200-
MONO CA-
219 PM PDT WED JUL 1 2015
...THUNDERSTORM WITH MODERATE TO HEAVY RAIN TO IMPACT HWY 395
SOUTH OF LEE VINING...
AT 216 PM PDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM 8 MILES
SOUTHEAST OF LEE VINING...OR 7 MILES NORTH OF CRESTVIEW...MOVING
NORTHWEST AT 15 MPH.
MODERATE TO HEAVY RAIN AND WINDS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MONO LAKE...LEE VINING...CRESTVIEW...LEE VINING CAMPGROUNDS...
JUNCTION U.S 395 AND CA 158 S (JUNE LAKE JUNCTION)...ASPEN
CAMPGROUND...LUNDY CANYON CAMPGROUND...LEE VINING AIRPORT...JUNCTIONS
U.S 395 AND CA 158 N-CA 120 E AND JUNCTION U.S 395 AND CA 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 395 NEAR LEE VINING.
DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID
VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING OF
WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR
HEADLIGHTS.
&&
LAT...LON 3786 11883 3774 11899 3797 11931 3812 11912
TIME...MOT...LOC 2116Z 133DEG 19KT 3786 11898
MB
Special weather statement, Jul 1, 1:49 PM PST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
249 PM PDT WED JUL 1 2015
CAZ072-073-012230-
GREATER LAKE TAHOE AREA CA-MONO CA-
249 PM PDT WED JUL 1 2015
...STRONG THUNDERSTORM NEAR SONORA PASS...
AT 247 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SONORA PASS...MOVING NORTH AT 10 MPH.
VERY HEAVY RAIN...SMALL HAIL...AND WINDS IN EXCESS OF 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SONORA PASS AND LEAVITT MEADOWS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM WILL AFFECT TRAVELERS ON SONORA PASS. DRIVERS SHOULD
EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID VISIBILITY REDUCTIONS.
HEAVY RAINFALL WILL RESULT IN PONDING OF WATER. SLOW DOWN WHEN
ENCOUNTERING HEAVY RAIN AND TURN ON YOUR HEADLIGHTS.
&&
LAT...LON 3823 11963 3824 11961 3829 11965 3832 11965
3841 11967 3844 11967 3844 11952 3820 11951
3820 11963
TIME...MOT...LOC 2147Z 179DEG 9KT 3828 11963
MBSpecial weather statement, Jul 1, 2:06 PM PST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
306 PM PDT WED JUL 1 2015
CAZ072-073-012300-
GREATER LAKE TAHOE AREA CA-MONO CA-
306 PM PDT WED JUL 1 2015
...THUNDERSTORMS WITH HEAVY RAIN AND STRONG OUTFLOW WINDS
DEVELOPING NEAR MARKLEEVILLE...
AT 303 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ALPINE VILLAGE
TO 6 MILES EAST OF EBBETTS PASS. THESE STORMS WERE NEARLY STATIONARY.
THESE STORMS ARE LIKELY PRODUCING TORRENTIAL RAINFALL WITH RAINFALL
RATES IN EXCESS OF 1 INCH PER HOUR AND WIND GUSTS UP TO 50 MPH.
THESE STORMS ARE NEAR THE WASHINGTON FIRE BURN AREA AND COULD MOVE
OVER THE BURN SCAR BEFORE 4 PM. SHOULD THAT HAPPEN, IT WOULD LIKELY
RESULT IN FLASH FLOODING AND DEBRIS FLOWS.
LOCATIONS IMPACTED INCLUDE... ALPINE VILLAGE...GROVER HOT
SPRINGS...WOODFORDS...INDIAN CREEK CAMPGROUND...LUTHER
PASS...JUNCTION CA 89 AND CA 4... MARKLEEVILLE...HOPE
VALLEY...INDIAN CREEK RESERVOIR...PAYNESVILLE... MONITOR PASS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS OCCURRING WITH THESE STORMS ALONG HIGHWAYS 89, 88,
AND 4. EXPECT PONDING OF WATER ON ROADWAYS. IN AREAS OF STEEP
TERRAIN...MINOR ROCK SLIDES ARE POSSIBLE. DRIVERS SHOULD SLOW DOWN
AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3845 11968 3856 11982 3877 11997 3890 11999
3878 11972 3867 11960 3847 11956
TIME...MOT...LOC 2203Z 083DEG 2KT 3874 11977 3854 11968
CSSpecial weather statement, Jul 1, 2:46 PM PST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
346 PM PDT WED JUL 1 2015
CAZ072-073-012330-
GREATER LAKE TAHOE AREA CA-MONO CA-
346 PM PDT WED JUL 1 2015
...THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS ALONG HIGHWAY 395
BETWEEN BODIE AND WALKER CANYON...
AT 343 PM PDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR THE MOUNTAIN WARFARE TRAINING
CENTER TO BRIDGEPORT TO NEAR BODIE...AND MOVING NORTHWEST AT 15 MPH.
* HEAVY RAINFALL WITH RATES ABOVE ONE-HALF INCH PER HOUR, SMALL
HAIL, AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.
* THESE STORMS WILL IMPACT TRAVELERS ALONG HIGHWAY 395 BETWEEN BODIE
AND WALKER RIVER CANYON, AND HIGHWAY 108 OVER SONORA PASS. WATCH
FOR WATER COVERED ROADWAYS, SLOW DOWN IF ENCOUNTERING HEAVY RAIN,
AND TURN YOUR HEADLIGHTS ON.
LOCATIONS IMPACTED INCLUDE...
* BRIDGEPORT...SONORA PASS...BODIE...BRIDGEPORT RESERVOIR...DEVILS
GATE SUMMIT...BRIDGEPORT-BRYANT FIELD AIRPORT...BOOTLEG
CAMPGROUND... JUNCTION U.S 395 AND CA 108 (SONORA
JUNCTION)...LEAVITT MEADOWS AND BUCKEYE CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE.
TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS. STAY AWAY
FROM CREEKS AND STREAMS AS WATER LEVELS MAY RISE RAPIDLY NEAR
THUNDERSTORMS.
&&
LAT...LON 3827 11963 3829 11965 3832 11965 3835 11963
3837 11965 3844 11968 3840 11916 3815 11885
TIME...MOT...LOC 2243Z 124DEG 23KT 3833 11946 3823 11898
CSDebris Flow, Alpine
- When
- July 1, 3:00 PM PST
- Where
- Alpine County, 0.57 mi SSE of Markleeville to 0.7 mi S of Markleeville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.692, -119.767
A mudslide over highway 89 just east of Markleeville caused the road to become impassable.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 1 to 4, 201513 deaths · 1 event
- Flash Flooding and Hail in Missouri, July 1 to 2, 20152 deaths · $4.8 million · 3 in hail · 12 events
- Hail and Damaging Winds in Georgia, July 1 to 4, 20151 death · 4 injured · $128,000 · 1 in hail · 22 events
- Tornadoes and Flash Flooding in Missouri, July 1 to 4, 2015$2.6 million · EF1 · 112 events
- Heat in Oregon, July 1 to 5, 20151 death · 2 injured · 3 events
- Flooding in Missouri, July 1 to 31, 2015$7.4 million · 4 events
- Flooding in Illinois, July 1 to 30, 2015$1.0 million · 11 events
- Flooding in Indiana, July 1 to 30, 2015$1.1 million · 5 events
- Damaging Winds and Lightning Strikes in Tennessee, July 1 to 2, 2015$353,000 · 56 kt wind · 14 events
- Flash Flooding in New York, July 1, 2015$520,000 · 2 events
- Damaging Wind and Lightning Strike in Maryland, July 1, 2015$501,000 · 56 kt wind · 2 events
- Tornadoes and Flash Flooding in Missouri, July 1 to 2, 2015EF1 · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591411.